Arkansas, 2015

Hail and Damaging Winds in Arkansas, August 5, 2015

August 5, 2015 · NWS LZK · 10 events in 6 counties and zones

Some severe weather was seen across portions of Arkansas on the 5th and 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Some severe weather was seen across portions of Arkansas on the 5th and 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 5, 8:39 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 8:39 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
939 AM CDT WED AUG 5 2015

.UPDATE...
MADE A FEW TWEAKS TO THE FORECAST...MAINLY TO UP POPS A BIT IN
THE NORTHERN HALF OF THE STATE FOR THIS MORNING AND AFTERNOON.
OTHERWISE NO SIGNIFICANT CHANGES.

SHORTWAVE MOVING ACROSS KS AND WRN MO IS KICKING OFF A LOT OF
CONVECTION IN THOSE AREAS THIS MORNING...WITH AN MCS OVER SERN KS
MOVING INTO NERN OK AND SWRN MO AT THIS TIME. A NEARLY QUASI-
STATIONARY FRONTAL BOUNDARY IS PRESENT ACROSS MO...BUT WITH ALL OF
THE CONVECTION THAT HAS BEEN OCCURRING...ITS NEARLY IMPOSSIBLE TO
DISCERN EXACTLY WHERE THE BOUNDARY IS.

SHORT TERM MODELS HAVE BEEN HAVING A DIFFICULT TIME GETTING A
GOOD HANDLE ON THE CONVECTIVE SITUATION TODAY...HRRR HAS BEEN FLIP
FLOPPING BACK AND FORTH ON A VARIETY OF SOLUTIONS...AND OUR LOCAL
WRF MODEL FAILED TO INITIALIZE THE MCS PROPERLY OVER SERN KS...SO
I CANNOT TAKE THE OUTPUT FROM THAT MODEL SERIOUSLY.

IN ANY EVENT...THE MCS HAS BEEN SLOWLY DYING OUT OVER SERN KS PER
RADAR TRENDS AND IR CLOUD TOP TEMPERATURES...AS ANTICIPATED...AND
OUTFLOW FROM THAT COMPLEX IS STARTING TO DEVELOP A LINE OF
THUNDERSTORMS EXTENDING FROM THE JOPLIN MO AREA SWWD TOWARD
TULSA...MOVING TOWARD NWRN AR.

SPC BASICALLY HAS THE NWRN QUARTER OF THE STATE IN A SLIGHT RISK
WHICH LOOKS FAIRLY GOOD. 12Z SOUNDING SHOWS BL FAIRLY STABLE OVER
CENTRAL AR...WITH ELEVATED CAPE VALUES IN THE 1000-1200 J/KG RANGE
ACROSS THE NORTHERN HALF OF THE CWA. WITH AFTERNOON HEATING CAPE
VALUES SHOULD HIT THE 1200-1500 J/KG RANGE. THERE ARE A FEW DECENT
DRY LAYERS PER THE 12Z LIT SOUNDING.

PUTTING THE MODELS ASIDE...LOOKS AS IF THE LINE OF CONVECTION IN
NERN OK SHOULD MOVE INTO NWRN AR AND MOVE INTO THE NRN LIT CWA
LATE THIS MORNING INTO EARLY AFTERNOON.

A LITTLE LESS CERTAIN IS WHAT WILL HAPPEN AS THE COMPLEX MOVES
SEWD INTO THE CENTRAL PART OF THE STATE LATER THIS AFTERNOON INTO
TONIGHT. A LOT WILL BANK ON HOW QUICKLY THIS PROPOGATES INTO THE
CENTRAL PART OF THE STATE...AND AS TO WHETHER OR NOT THIS EVOLVES
INTO A PRIMARY LINE OF CONVECTION MOVING THROUGH...OR POSSIBLY
WITH THE PRIMARY LINE FADING OUT WITH A SECONDARY...STRONGER LINE
SEVERAL HOURS BEHIND IT AS SOME MODELS HAVE SUGGESTED.

OVERALL...THE MAIN CONCERN RIGHT NOW IS FOR THE POTENTIAL FOR
SEVERE STRAIGHT LINE WINDS...PRIMARILY FROM BOW ECHOES...AND THE
POSSIBILITY OF LARGE HAIL ACROSS THE NORTHERN HALF OF THE STATE.
OF COURSE I CANNOT RULE OUT THE POSSIBILITY OF HEAVY RAINFALL
CAUSING LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS THE
NORTHERNMOST COUNTIES...BUT WITH THE ANTICIPATED FAST MOVING
STORMS...THIS MAY NOT DEVELOP INTO A SIGNIFICANT PROBLEM. 53

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT WED AUG 5 2015/

AVIATION...

SCATTERED CONVECTION WILL BE SEEN OVER THE NORTHERN HALF OF
AR...WHILE MORE ISOLATED OVER THE SOUTHERN HALF. USED VCSH AND TEMPO
TSTMS OVER NORTHERN AR...WHILE VCSH OVER CENTRAL TO SOUTHERN AR. VFR
FLIGHT CONDITIONS WITH CEILINGS WILL BE SEEN...WITH ISOLATED MVFR
WITH A TSTRM. WINDS WILL BE SE TO SW AT LESS THAN 10 MPH...THEN
BECOME SE TO SW AT 5 TO 10 MPH. THROUGH THE DAY...ADDITIONAL
CONVECTION WILL BE MAINLY OVER THE NORTHERN HALF OF AR. CONVECTION
WILL BE SEEN THROUGH THE AFTERNOON TO EVENING...THEN LOWER IN
INTENSITY AND COVERAGE OVERNIGHT. (59)

PREV DISCUSSION... /ISSUED 239 AM CDT WED AUG 5 2015/

SHORT TERM...TODAY THROUGH SATURDAY

SOME SCATTERED SHRA/TSRA MOVING ACROSS PORTIONS OF THE NRN HALF OF
THE CWA EARLY THIS MORNING AS A WEAK UPPER WAVE PASSES EAST OVER A
STATIONARY BOUNDARY ALONG THE MO/AR BORDER. EXPECT ADDITIONAL
SHRA/TSRA TO BE POSSIBLE THROUGH THIS AFTERNOON AS AN ANOTHER UPPER
WAVE PASSES SE OVER THE NRN SECTIONS OF THE STATE IN NW FLOW ALOFT.
SOME STRONG TO SVR STORMS COULD BE SEEN...WITH INCREASED INSTABILITY
JUST SOUTH OF THE MORNING CONVECTION. AS A RESULT...DO INCREASE POPS
FURTHER SOUTH THAN BEFORE AS DESTABILIZATION WILL TAKE LONGER ACROSS
NRN SECTIONS OF THE STATE DUE TO INCREASED CLOUD COVER FROM ONGOING
CONVECTION. HIGHS THIS AFTERNOON WILL VARY FROM THE 80S ACROSS THE
NORTH...TO THE MID AND UPPER 90S ACROSS THE SRN SECTIONS OF THE CWA.

OVERNIGHT TONIGHT...ADDITIONAL SHRA/TSRA WILL BE POSSIBLE AS AN
UPPER SHORTWAVE DROPS SE ACROSS SRN MO INTO NRN AR. SOME STRONG TO
SVR STORM WILL CONTINUE TO BE POSSIBLE GIVEN THE COOLING TEMPS ALOFT
WITH THIS SHORTWAVE. EXPECT DAMAGING WINDS AND LARGE HAIL TO BE THE
PRIMARY THREATS. SOME LOCALIZED HEAVY RAINFALL COULD ALSO BE
SEEN...POSSIBLY RESULTING IN SOME LOCALIZED FLASH FLOODING. THE BEST
CHANCES FOR SEEING SOME PRECIP THROUGH TONIGHT WILL REMAIN ACROSS
THE NRN HALF TO TWO THIRDS OF THE CWA...WITH SRN SECTIONS OF THE
STATE REMAINING DRIER. AS A RESULT...LITTLE IMPROVEMENT IN THE DRY
CONDITIONS AND INCREASING FIRE DANGER ACROSS THE SRN PORTION OF THE
CWA IS EXPECTED AT THIS TIME.

SOME ISOLATED TO SCATTERED SHRA/TSRA WILL BE POSSIBLE FOR PORTIONS
OF THE CWA THU INTO FRI. HOWEVER...POPS WILL GRADUALLY DECREASE OVER
TIME AS THE UPPER LEVEL RIDGE TO THE WEST EXPANDS BACK EAST OVER THE
STATE. HOT AND HUMID CONDITIONS WILL RETURN BY THE WEEKEND...WITH
THE MOST INFLUENCE FROM THE UPPER RIDGE BEING SEEN SAT INTO SUN. DO
HAVE HIGHS BACK INTO THE 90S TO AROUND 100 BY THE END OF THE
PERIOD...WITH HEAT INDEX VALUES ALSO RETURNING TO NEAR OR ABOVE HEAT
ADV CRITERIA...ESPECIALLY ON SAT. DO HAVE SILENT POPS AT THE END OF
THE PERIOD...BUT CANNOT RULE OUT AN ISOLATED SHRA/TSRA TO POP DURING
THE AFTERNOON HEAT.

LONG TERM...SUNDAY THROUGH TUESDAY

THE EXTENDED FORECAST WILL MAINLY BE HOT AND DRY...UNTIL LATE IN THE
PERIOD WHEN A FRONTAL BOUNDARY SAGS INTO AR AND BRINGS A BETTER
CHANCE OF CONVECTION.

THE UPPER LEVEL HIGH PRESSURE RIDGE WILL START OVER THE
REGION...THEN GRADUALLY MOVE BACK TO THE WEST. THIS WILL ALLOW AN
UPPER NW FLOW TO SET UP INTO THE REGION. MAINLY EARLY NEXT
WEEK...UPPER SHORT WAVE ENERGY WILL MOVE CLOSER TO AR...AND SOME
CONVECTION MAY BE SEEN OVER NORTHERN AR. ON TUESDAY...MODELS SHOW A
FRONTAL BOUNDARY SAGGING SOUTHWARD INTO AR...AND A BETTER CHANCE OF
CONVECTION WILL BE POSSIBLE ACROSS THE AR. THE FRONT MAY BRING
SLIGHTLY COOLER AND DRIER WEATHER BEHIND IT...BUT THE MAIN IMPACT
WILL NOT OCCUR UNTIL THE MIDDLE OF NEXT WEEK.

TEMPERATURES WILL WARM TO ABOVE NORMAL VALUES SUNDAY THROUGH
MONDAY...THEN LOWER WITH THE FRONTAL BOUNDARY AS IT SAGS INTO AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  89  73  93 /  70  40  30  20
CAMDEN AR         79  97  78 100 /  30  20  20  10
HARRISON AR       70  89  71  93 /  70  30  30  20
HOT SPRINGS AR    78  96  78  98 /  40  30  20  10
LITTLE ROCK   AR  76  94  77  98 /  60  40  30  20
MONTICELLO AR     78  95  78  98 /  30  30  20  10
MOUNT IDA AR      76  96  76  98 /  40  20  20  10
MOUNTAIN HOME AR  71  89  72  92 /  70  30  30  20
NEWPORT AR        73  89  73  93 /  70  40  30  20
PINE BLUFF AR     76  95  77  98 /  40  30  30  20
RUSSELLVILLE AR   75  94  76  97 /  60  30  30  20
SEARCY AR         74  90  74  94 /  60  40  30  20
STUTTGART AR      75  92  74  96 /  50  40  30  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 5, 4:03 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
503 AM CDT WED AUG 5 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061015-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
503 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS ARKANSAS. THE MAIN AREAS WILL BE OVER THE NORTHERN HALF OF
THE STATE. THERE IS THE POTENTIAL FOR SOME STRONG AND SEVERE
STORMS...PRIMARILY OVER NORTHERN ARKANSAS. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS. ISOLATED HEAVY RAIN WILL ALSO
BE POSSIBLE. ADDITIONALLY...HEAT INDEX VALUES WILL CONTINUE IN THE
90S TO SOME 100 DEGREE READINGS OVER MUCH OF THE STATE...AND EXTRA
CAUTION SHOULD BE TAKEN IF DOING OUTDOOR ACTIVITIES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...AND TO
A LOWER EXTENT FRIDAY...ACROSS ARKANSAS. THE MAIN AREAS WILL BE
OVER THE NORTHERN HALF OF THE STATE AS THE WEAK FRONT MOVES NORTH
AS A WARM FRONT...AND SOME UPPER ENERGY MOVES THROUGH THE REGION.
OTHERWISE...RAIN CHANCES LOWER SIGNIFICANTLY OVER THE WEEKEND AND
THROUGH MONDAY...AS UPPER HIGH PRESSURE BUILDS INTO THE REGION.
THIS WILL ALSO INCREASE HEAT INDEX VALUES TO 100 TO AROUND 110
DEGREES AND HEAT ADVISORIES MAY BE NEEDED AGAIN FOR MUCH OF
ARKANSAS...ESPECIALLY OVER CENTRAL AND SOUTHERN ARKANSAS. EXTRA
CAUTION SHOULD BE TAKEN IF DOING OUTDOOR ACTIVITIES TO MINIMIZE
THE AFFECT OF THE HIGH HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF ANY STRONG TO SEVERE STORMS. STORM REPORTS ARE
REQUESTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Aug 5, 10:34 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 AM CDT WED AUG 5 2015

ARZ003-012-021-030-051730-
JOHNSON AR-BOONE AR-NEWTON AR-LOGAN AR-
1134 AM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...NORTHERN
LOGAN...NEWTON AND BOONE COUNTIES UNTIL 1230 PM CDT...

AT 1133 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARROLLTON TO 6 MILES
NORTHWEST OF SAINT PAUL TO SHORT. THIS LINE WAS MOVING TO THE
SOUTHEAST AT 35 TO 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARRISON...JASPER...HARTMAN...BERGMAN...WESTERN GROVE...VALLEY
SPRINGS...OMAHA...CAPPS...UPPER BUFFALO WILDERNESS AREA...SELF...
DEVILS KNOB...WALNUT...CARVER...ROSETTA...PRUITT...LOST VALLEY STATE
PARK...ROBERSON HOLLOW...MYRTLE...ERBIE AND OLVEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 9296 3595 9295 3540 9367 3545 9371
      3577 9369 3576 9352 3588 9352 3597 9345
      3608 9344 3608 9348 3612 9348 3612 9330
      3650 9329
TIME...MOT...LOC 1633Z 337DEG 35KT 3625 9333 3588 9386 3555 9450

53
Special weather statement, Aug 5, 11:14 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1214 PM CDT WED AUG 5 2015

ARZ003>005-012-013-023-051745-
SEARCY AR-VAN BUREN AR-BOONE AR-NEWTON AR-MARION AR-BAXTER AR-
1214 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN...
MARION...EAST CENTRAL NEWTON...SEARCY...EASTERN BOONE AND
NORTHWESTERN BAXTER COUNTIES UNTIL 1245 PM CDT...

AT 1213 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DIAMOND CITY TO NEAR
CARVER...AND MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNTAIN HOME...BULL SHOALS...MARSHALL...YELLVILLE...GASSVILLE...
FLIPPIN...LAKEVIEW IN BAXTER COUNTY...DIAMOND CITY...WESTERN GROVE...
LEAD HILL...PYATT...ARKAWANA...DUGGER...WININGTON...RUSH...
BOHANNON...EULA...OZARK REGIONAL AIRPORT...DUFF AND WOOLUM.

LAT...LON 3560 9260 3588 9304 3595 9295 3650 9296
      3649 9231
TIME...MOT...LOC 1713Z 299DEG 34KT 3647 9296 3600 9308

53

The radar

The Little Rock radar (KLZK), 50 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, White

When
August 5, 11:42 AM CST
Where
White County, 0.69 mi S of Mc Rae
Measured
0.88 in hail
Reported by
Public
Coordinates
35.110, -91.820

Thunderstorm Wind, Izard

When
August 5, 12:30 PM CST
Where
Izard County, 0.69 mi N of Calico Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.130, -92.130

A tree fell onto a house.

Thunderstorm Wind, Conway

When
August 5, 12:39 PM CST
Where
Conway County, 2.68 mi NW of Petit Jean State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.160, -92.930

A large tree was across the road in Petit Jean State Park.

Thunderstorm Wind, Conway

When
August 5, 12:55 PM CST
Where
Conway County, 0.57 mi W of Oppelo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.100, -92.780

Numerous trees were down in Oppelo.

Thunderstorm Wind, Faulkner

When
August 5, 1:08 PM CST
Where
Faulkner County, 0.69 mi N of Conway
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.090, -92.450

Some trees and power lines were blown down in Conway.

Thunderstorm Wind, Faulkner

When
August 5, 1:30 PM CST
Where
Faulkner County, 0.69 mi S of Otto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.020, -92.200

Trees were blown down on Fortson Road.

Thunderstorm Wind, White

When
August 5, 1:55 PM CST
Where
White County, 1.32 mi ESE of Searcy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.240, -91.730

A large tree fell on a house and a roof was partially taken off of an apartment complex.

Thunderstorm Wind, Pope

When
August 5, 9:10 PM CST
Where
Pope County, 0.56 mi W of Taral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.320, -93.140

Trees and power lines were blown down at highway 7 and Bakers Creek Road.

Thunderstorm Wind, Pope

When
August 5, 9:10 PM CST
Where
Pope County, 1.3 mi E of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.278, -93.107

Some power poles were blown down near the intersection of Weir Road and East Main Street in Russellville.

Thunderstorm Wind, Woodruff

When
August 5, 10:03 PM CST
Where
Woodruff County, 2.82 mi NNE of Augusta
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.320, -91.360

Some structural damage to some buildings occurred, along with some trees and power lines blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598623, 598624, 598626, 598639, 598627, 598629, 598633, 598643, 599099, 599100.